MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING

NAKANISHI INC. NSK; HANDPIECE, ROTARY BONE CUTTING
Model Number SGS-E2S
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 07/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The dentist refused to provide information about the patient's weight.
 
Event or Problem Description
On july 16, 2025, nakanishi became aware of a handpiece overheating through a complaint input into the complaint database by a distributor (nsk america).Details are as follows: the event occurred on july 7, 2025.The dentist was performing a third molar extraction procedure on a patient using the sgs-e2s handpiece (serial no.(b)(6) during the procedure, the handpiece overheated abnormally, and the patient received a thermal burn to their external cheek.The burn occurred when the dentist rested the handpiece on the patient's cheek during the procedure, not realizing that it had become very hot while in use.The patient was referred to a dermatologist for further treatment of the injury and is expected to heal normally with little to no scarring.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject sgs-e2s device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted temperature testing of the returned device in the following manner: b.1) temperature sensors were attached to the exterior of the device at various test points.This included the point most proximal to the patient (testing point (1)) and points further toward the distal end of the device (testing points (2) through (4)).The test setup was prepared to take temperature measurements at all points simultaneously, including a reference measurement at ambient room temperature.B.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the device's motor at 40,000min-1, which is the maximum rpm for the motor that drives the handpiece (80,000min-1 for the handpiece), without water spray, and measured the exothermic response.B.3) nakanishi measured the temperature rise of the returned handpiece set at 80,000min-1 (motor revolution 40,000min-1).Nakanishi observed an abnormal temperature rise at the test point (1) 50 seconds into the test.Temperature measurements about 1 minute 30 seconds after the start of the test were as follows: test point (1): 93.0 degrees c, test point (2): 62.8 degrees c, test point (3): 33.3 degrees c, test point (4): 35.2 degrees c.The increase in temperature was so sudden that the test was concluded about 1 minute 30 seconds into the planned 5-mimute evaluation period.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed that the bearings were soiled, discolored, and broken.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi determined that the cause of the handpiece overheating was abnormal resistance during rotation due to the broken bearings.Nakanishi considers the possibility from many years of experience that the cause of the broken bearings was the ingress of undesirable materials into the bearing, leading to abrasion.B) a lack of maintenance caused the accumulation of debris on the internal parts, which caused debris ingress into the bearing during rotation.This contributed to the handpiece overheating.C) in order to prevent a recurrence of the handpiece overheating, nakanishi took the following actions: c.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.C.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of maintenance as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, ROTARY BONE CUTTING
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key22656976
Report Number9611253-2025-00043
Device Sequence Number8446614
Product Code KMW
UDI-Device Identifier04560264556294
UDI-Public(01)04560264556294
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K171155
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 10/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSGS-E2S
Device Catalogue NumberH266
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2025
Supplement Date Received by Manufacturer09/19/2025
Initial Report FDA Received Date07/29/2025
Supplement Report FDA Received Date10/15/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/27/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
9611253-060818-001-R
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age21 YR
Patient SexFemale
Patient EthnicityHispanic
Patient RaceWhite